Alert archive / Connecticut / Red Flag Warnings in 2024

Red Flag Warning 4, NWS New York, NY

November 5, 20244 counties in Connecticut

NWS New York, NY issued this red flag warning at Nov 5, 2024, 3:57 PM EST for 4 counties in Connecticut. It took effect at Nov 6, 2024, 8:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2024, 3:57 PM EST (20:57 UTC)
In effect from
Nov 6, 2024, 8:00 AM EST
Expired
Nov 6, 2024, 6:00 PM EST
In force
10 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWUS81 KOKX 052057
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
357 PM EST Tue Nov 5 2024

CTZ005>012-061000-
/O.NEW.KOKX.FW.W.0004.241106T1300Z-241106T2300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
357 PM EST Tue Nov 5 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM EST WEDNESDAY FOR
FOR SOUTHERN CONNECTICUT...

* AFFECTED AREA...Northern Fairfield, Northern New Haven, 
  Northern Middlesex, Northern New London, Southern Fairfield, 
  Southern New Haven, Southern Middlesex and Southern New London.

* TIMING...From 8 AM to 6 PM EST Wednesday.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 to 30 mph.

* RELATIVE HUMIDITY...50 to 60 percent.

* TEMPERATURES...Up to 76.

* LIGHTNING...None

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc
1 follow-up statement
462 
WWUS81 KOKX 060844
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
344 AM EST Wed Nov 6 2024

CTZ005>012-062300-
/O.CON.KOKX.FW.W.0004.241106T1300Z-241106T2300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
344 AM EST Wed Nov 6 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
6 PM EST THIS EVENING FOR FOR SOUTHERN CONNECTICUT...

* AFFECTED AREA...Fairfield, New Haven, Middlesex, and New London
  counties. 

* TIMING...From 8 AM this morning to 6 PM EST this evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 20 mph,  
  highest near the coast.

* RELATIVE HUMIDITY...50 to 60 percent, highest near the coast. 

* TEMPERATURES...mid and upper 70s. 

* LIGHTNING...None. 

* IMPACTS...Increased fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. The combination of gusty winds and dry fuels will 
create an elevated fire growth potential. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Nov 5, 3:47 PM EST, 10 minutes earlier.

Area forecast discussion, Nov 5, 3:47 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
347 PM EST Tue Nov 5 2024

.SYNOPSIS...
High pressure over the Western Atlantic will be in control
through Wednesday. A weak cold front passes through late
Wednesday night into Thursday morning. High pressure builds in
from the Great Lakes Thursday afternoon into Friday. Another
cold front will pass through Friday night, followed by building
high pressure through Saturday. A complex frontal system will
affect the area late Sunday into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Warm conditions are expected tonight for early November as
strong ridging resides over the Western Atlantic. An area of
low clouds/stratus off the Delmarva may push NE tonight as the
boundary layer cools. Most of the guidance has this skirting
eastern Long Island and potentially far southeast Connecticut
before midnight. The low level jet will be strengthening so the
expectation is that the clouds will diminish in coverage due to
stronger turbulent mixing. The SW flow/mixing should also
prevent these clouds from becoming widespread and should also
prevent any fog development. Shortwave energy looks to ride atop
the ridge offshore late tonight, which likely brings and
increase in mid to upper level clouds, mainly NW of NYC.
Temperatures will be well above normal in the upper 50s to low
60s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
The upper ridge largely remains just to our south on Wednesday
with deep troughing over the western US. The ridge should
weaken Wednesday night allowing a cold front to pass across the
area into early Thursday. The associated northern stream trough
then passes over New England Thursday afternoon and evening.

Record warmth is forecast on Wednesday. There may be some mid
to upper level clouds to start the day, but a partly cloudy day
is expected. SW flow around the ridging will give temperatures
another boost compared to readings observed on Tuesday. Model
guidance typically runs too cool given the air mass is
unseasonably warm and well into fall. The spread in the NBM is
small and have sided closer to the 90th percentile, especially
away from the immediate coast. Highs should be able to reach 80
degrees across urban NE NJ with upper 70s to around 80 over the
NYC metro and Lower Hudson Valley. The SSW component to the
winds further east should hold temperatures in the low to mid
70s. All six of our first order climate sites are predicted to
set new record highs for November 6th. Please see the climate
section below for the current high temperature records for this
date.

The cold front will move through from NW to SE Wednesday night
into Thursday morning. It will still remain mild with partly to
mostly cloudy skies. No measureable rain is expected as there
is little to no moisture available. The front should be south of
Long Island around or shortly after day break Thursday. The air
mass does not significantly cool behind the front and another
unseasonably warm day is anticipated on Thursday. Dew points
should fall into the 40s for much of the area under modest NW
flow. The NW, downsloping flow will likely help push
temperatures into the lower 70s across the southern half of the
area and upper 60s northern half. No records are expected to be
broken on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Key Points:

* Cooler, but still above normal temperatures continue Friday
  through the weekend.

* Widespread light rain likely late Sunday into early next week
  as a frontal system moves through.

High pressure starts to build in Thursday night after the passage
of a cold front, with zonal flow aloft. The front will likely
pass through dry, but a few sprinkles can not be completely
ruled out. High pressure builds in thereafter and will remain in
control through at least early Sunday. This pattern will result
in cooler, but still above normal high temperatures for this
time of year, with highs forecast to be in the 60s. Saturday
will be closest to average.

Confidence is increasing that we will see widespread light
rainfall for the first time in over a month late Sunday into
Monday. An upper level low will lift out of the southwestern US
on Friday and head towards the Great Lakes along with the
associated surface low. This will drag a cold front through late
Monday into Monday night. While there are some timing and
evolution differences among the guidance, there is general
agreement of at least widespread light rain.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Offshore high pressure will gradually give way to a cold front
approaching from the mid section of the country.

This will be a mainly VFR forecast. However, there could be a period
MVFR overnight, but confidence is low. Some of the HiRes guidance is
showing development of stratus to the south this afternoon, which
may glance KISP and KGON with IFR/MVFR cigs from 00Z-04Z.

Winds will be SW 8-12 kt tonight, with few gusts to around 20 kt
thru 22Z. SW flow increases again Wednesday with gusts in the 20-
25kt range. SW LLWS is expected overnight at all terminals with
around 40 kts at 1500-2000 ft. Start and end time of LLWS may be off
a few hours.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB)TAF Uncertainty...

Timing of gusts ending this evening and the onset of LLWS tonight
may be off by 1-2 hours.

Low chance of MVFR 06-12Z.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...

Wednesday Afternoon: VFR. SW winds G20-25kt, ending in the evening.

Thursday through Saturday: VFR.

Sunday: VFR to start, then a chance of MVFR or lower in rain, mainly
at night.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Updated the SCA to include the eastern Long Island Sound east
of the CT River for tonight into early Wednesday afternoon. SW
winds will increase tonight with gusts 25-30 kt on the ocean and
eastern Long Island Sound. Seas will also build to 5-7 ft on
the ocean. The Advisory will run through Wednesday evening E of
Moriches Inlet as seas will be slowest to subside below 5 ft
there. There remains potential for a few gusts to 25 kt along
the adjacent Long Iland Bays. Conditions will then be below SCA
levels on Thursday.

Conditions remain below SCA levels Friday. There is a chance of
25 kt gusts with another cold front Fri night, but this may be
brief or occasional and thus confidence is not high enough to
include in the forecast just yet.

&&

.FIRE WEATHER...
Elevated wildfire risk continues due to lack of rainfall and dry
fuels. SPS remains into early evening.

Min RH should range from 50-60% on Wed, with SW winds gusting
20-25 mph on Wed. Thu will be a little drier, with min RH
35-45%, and NW winds gusting to 20 mph.

&&

.HYDROLOGY...
There are no hydrologic concerns through early next week.

&&

.CLIMATE...
Record high temperatures are possible at most if not all sites
on Wednesday.

Daily record high temperatures for Wed Nov 6:
EWR: 80/1948
BDR: 72/2022
NYC: 75/2022
LGA: 75/2022
JFK: 75/2015
ISP: 74/2022

Daily record high minimum temperatures for Wed Nov 6:
EWR: 66/2022
BDR: 62/2022*
NYC: 66/2022*
LGA: 65/2015
JFK: 64/2022
ISP: 65/2022

* And in other years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 1 AM to 1 PM EST Wednesday for
     ANZ332.
     Small Craft Advisory until midnight EST Wednesday night for
     ANZ350-353.
     Small Craft Advisory until 6 PM EST Wednesday for ANZ355.

&&

SYNOPSIS...JP/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...JP
AVIATION...DW
MARINE...JP/DS
FIRE WEATHER...
HYDROLOGY...JP/DS
CLIMATE...
Hazardous weather outlook, Nov 5, 3:57 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
357 PM EST Tue Nov 5 2024

ANZ331-332-335-338-340-345-350-353-355-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-062100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
357 PM EST Tue Nov 5 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-062100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
357 PM EST Tue Nov 5 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.